Virginia, 2005

Hail and Damaging Wind in Virginia, March 23, 2005

March 23, 2005 · NWS RNK · 4 events in 3 counties and zones

Thunderstorms on the afternoon of the 23rd produced penny sized hail across portions of Roanoke and Bedford counties in southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A thunderstorm during the afternoon of the 23rd produced hail up to quarter sized and damaging winds in Montgomery county.Thunderstorms on the afternoon of the 23rd produced penny sized hail across portions of Roanoke and Bedford counties in southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 23, 2:45 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 23, 2:45 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EST WED MAR 23 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

UPPER LEVEL AND SFC WAVE TO CONTINUE TO TRACK TO THE NE THIS
EVENING. A FEW THUNDERSTORMS WILL MOVE THRU THE AREA THIS EVENING
FOLLOWED BY A WEAK COLD FRONT. A FEW OF THESE THUNDERSTORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL FOR RNK WESTERN COUNTIES (SE
WV-NW NC MTNS).  TRAPPED LOW LEVEL MOISTURE AS FLOW BECOMES NW COULD
KEEP LINGERING LIGHT RAIN SHOWERS ACROSS WESTERN SLOPES THRU THU
MORNING.  DEW POINT FRONT HANGING BACK IN THE OHIO VALLEY WILL
EVENTUALLY MAKE ITS WAY THRU THE AREA DURING THE DAY THU.  WITH SLOW
MOVEMENT OF THE DEW POINT FRONT...KEEP TEMPS WARMER AND CLOSER TO
MET GUIDANCE AND ADDED PATCHY FOG TO DECOUPLING AREAS. WILL ALSO
LINGER CLOUDS A LITTLE LONGER INTO THU AS WELL.  HIGH PRESSURE WILL
THEN SWING THRU THE REGION DURING THE AFTN.  WITH SUCH A WARM START
TMR...ESPECIALLY EAST ...TOOK A BLEND BETWEEN THE COLD GFS AND
WARMER MET.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

HIGH PRESSURE AND UPPER LEVEL RIDGE WILL SLIDE OFF THE EAST COAST
THU NIGHT. THIS WILL ALLOW A WEAK FRONT TO MOVE THRU THE OHIO VALLEY
AND INTO THE REGION BY FRIDAY NIGHT. PREFRONTAL TROUGH TO BRING LOW
CHC FOR SHOWERS TO THE AREA FRI AFTN/EVENING. MAJORITY OF THE ENERGY
STAYS NORTH...LEAVING BEST AREAL POPS ACROSS THE GRB VALLEY-VA
HIGHLANDS. WITH HEATING OF THE BOUNDARY LAYER AND LIS RUNNING NEAR
ZERO...CAN NOT RULE OUT AN ISO/SCT TSRA FROM BLF-ROA-LYH SOUTH.  SFC
WAVE WILL EVENTUALLY MOVE OFF THE NORTHEAST COAST SAT. FRONTAL
BOUNDARY WILL SLOWLY SINK TO THE SOUTH THRU SAT NIGHT.

COMPLEX WEATHER SCENARIO FOR THIS WEEKEND INTO EARLY NEXT WEEK.
UPPER LEVEL CLOSED LOW TO MOVE OUT OF THE ROCKIES AND INTO THE
SOUTHERN PLAIN STATES ON SAT. WAA AND MOISTURE WILL THEN MOVE OVER A
WEAK WEDGE OF COLD AIR...BRING INCREASING CHC FOR LIGHT RAIN SAT
NIGHT. ON SUN...UPPER LOW TRACKS EAST IN ZONAL FLOW SPAWNING SEVERAL
SHORT WAVES AND A COUPLE OF SFC LOWS. GFS TAKES INITIAL LOW FROM THE
SOUTHERN MS VALLEY INTO THE TN VALLEY SAT NIGHT AND SUN. THIS WAVE
WILL WEAKEN AND BECOME A SFC TROUGH AS IT MOVES NORTH. A SECOND WAVE
WILL THEN GENERATE ALONG THE GULF AND BECOME THE DOMINATE SFC LOW
SUNDAY NIGHT. THE UPPER LEVEL LOW AND GULF LOW WILL THEN TRACK INTO
THE MID ATLANTIC REGION ON MONDAY. THIS SYSTEM SHOULD EXIT THE AREA
BY TUESDAY MORNING. CONFIDENCE IS INCREASING THAT THIS WILL BE A WET
(HARE) EASTER WEEKEND. HOWEVER...MODELS ARE SLOWER TODAY LEAVING
TIMING IN QUESTION. GFS ALSO PAINTS SEVERAL BULLEYES OF PCPN ACROSS
SE QUARTER OF USA THRU THIS PERIOD. CANADIAN MORE DEFINED KEEPING
HEAVIER PCPN THRU AL/GA/SC/FL.  WITH CONFIDENCE INCREASING...HAVE
INCREASED POPS TO HIGH CHC SAT NIGHT INTO SUNDAY NIGHT. INTENSITY
AND TIMING STILL QUESTIONABLE THEREFORE WILL NOT BUMP UP TO LIKELY
WITH THIS PACKAGE.

SEASONABLE TEMPS EXPECTED FRIDAY AND SATURDAY. WEDGE AND RAIN TO
DROP HI TEMPS BELOW NORMAL SUNDAY AND MONDAY.  TEMPS EXPECTED TO
RETURN TO NORMAL BY MID WEEK ONCE THIS EASTER RAIN EXITS. SUNRISE
SUNDAY MORNING IS AT 614 AM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

WP/RCS
Hazardous weather outlook, Mar 23, 8:39 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 AM EST WED MAR 23 2005

NCZ001-018-VAZ007-009-010-012-015-WVZ042>045-241000-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS-
MONROE-GREENBRIER-
839 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
WEST VIRGINIA...SOUTH INTO THE MOUNTAIN EMPIRE AND HIGH COUNTRY OF
SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. LOW PRESSURE
OVER THE OHIO VALLEY WILL TRACK EAST INTO THE MOUNTAINS THIS
AFTERNOON. COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE COMBINED
WITH UNSTABLE AIR AND PLENTY OF MOISTURE WILL POSE THE THREAT OF
LARGE HAIL AND ISOLATED DAMAGING WINDS DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ002>004-019>020-VAZ011-013-014-016>020-022>024-032>035-043-
045>047-241000-
ALLEGHANY-SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
839 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NCZ005>006-VAZ044-058-059-241000-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
839 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS SOUTHSIDE VIRGINIA INTO THE NORTHWEST PIEDMONT OF NORTH
CAROLINA. LOW PRESSURE IS EXPECTED TO DEVELOP ACROSS EASTERN NORTH
CAROLINA EARLY THIS AFTERNOON...WITH A NEARLY STATIONARY FRONTAL
BOUNDARY LINED UP ACROSS EASTERN VIRGINIA...SOUTHWEST INTO CENTRAL
NORTH CAROLINA. ALTHOUGH IT APPEARS THE BEST CHANCES OF SEVERE
THUNDERSTORMS WILL STAY EAST OF THE AREA...SCATTERED THUNDERSTORMS
THAT DO FORM IN THE AREA WILL BE CAPABLE OF STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Mar 23, 4:17 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EST WED MAR 23 2005

VAZ019>020-WVZ044-045-232330-
ALLEGHANY-BATH-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...UNION...
LEWISBURG
417 PM EST WED MAR 23 2005

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND NORTHEAST
THROUGH ALLEGHANY...BATH...MONROE...AND GREENBRIER COUNTY THROUGH
THE LATE AFTERNOON HOURS. SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY PEA SIZED HAIL AND LOCALLY HEAVY RAIN. THUNDERSTORM
ACTIVITY WILL DIMINISH TO WIDELY SCATTERED SHOWERS OR SPRINKLES
OVER THE AREA BY OR SHORTLY AFTER 600 PM EST.

WERT
Local storm report, Mar 23, 4:28 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ELKIN                   36.26N 80.85W
03/23/2005  0.88 INCH        SURRY              NC   PUBLIC

&&

BSUTHERL
Local storm report, Mar 23, 4:41 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             ELKIN                   36.26N 80.85W
03/23/2005  1.00 INCH        SURRY              NC   LAW ENFORCEMENT

            HAIL COVERING THE INTERSTATE.

&&

JHUDGINS
Special weather statement, Mar 23, 5:11 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EST WED MAR 23 2005

VAZ014-017-022>024-033>035-046-047-232330-
AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-FLOYD-FRANKLIN-
MONTGOMERY-ROANOKE-ROCKBRIDGE-
511 PM EST WED MAR 23 2005

...THUNDERSTORMS WITH SMALL HAIL MOVING THROUGH THE REGION.

SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE BLUE RIDGE AND
INTO PARTS OF THE PIEDMONT THROUGH 6:30 PM. SOME OF THE STRONGER
STORMS MAY PRODUCE A BRIEF PERIOD OF SMALL HAIL ALONG WITH VERY HEAVY
RAIN. LOCATIONS FROM ROANOKE EAST TO LYNCHBURG AND CHARLOTTE COURT
HOUSE CAN EXPECT THE STRONGER STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE
FOR ANY POSSIBLE WARNINGS.
Local storm report, Mar 23, 5:33 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 WSW EAST BEND         36.20N 80.58W
03/23/2005  0.75 INCH        YADKIN             NC   PUBLIC

0505 PM     HAIL             2 E EAST BEND           36.22N 80.47W
03/23/2005  0.75 INCH        YADKIN             NC   AIRPLANE PILOT

0435 PM     HAIL             JONESVILLE              36.23N 80.84W
03/23/2005  1.00 INCH        YADKIN             NC   AIRPLANE PILOT

&&

WERT
Local storm report, Mar 23, 5:33 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 WSW EAST BEND         36.20N 80.58W
03/23/2005  0.75 INCH        YADKIN             NC   PUBLIC

0505 PM     HAIL             2 E EAST BEND           36.22N 80.47W
03/23/2005  0.75 INCH        YADKIN             NC   PUBLIC

0435 PM     HAIL             JONESVILLE              36.23N 80.84W
03/23/2005  1.00 INCH        YADKIN             NC   PUBLIC

&&

WERT

The radar

The Roanoke radar (KFCX), 18 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
March 23, 5:51 PM EST
Where
Montgomery County, Christiansburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.133, -80.417

Thunderstorm Wind, Montgomery

When
March 23, 5:51 PM EST
Where
Montgomery County, Christiansburg
Measured
53 kt (61 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.133, -80.417

Hail, Bedford

When
March 23, 6:05 PM EST
Where
Bedford County, 3 mi NW of Bedford City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -79.567

Hail, Roanoke

When
March 23, 6:10 PM EST
Where
Roanoke County, 5 mi SW of Roanoke City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.220, -80.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442313, 5442314, 5442315, 5442316.